Reaction following contrast CT

Share this content:
The morning after a contrast CT of the chest, a 64-year-old patient noted a swelling under the chin that enlarged over the next three to four hours. The swelling was nontender, nonfluctuant, and involved the whole of the submental portion of the upper thyroid. The lymph nodes were not involved. The swelling felt confluent and loose on palpation. There were no other symptoms that would indicate an allergic reaction. Ultrasound showed no fluid or mass effect. The mass improved over several days. What could have been the cause of the swelling?—SHAWN A. ROBERTS, FNP, Wasilla, Alaska

One possible etiology for the patient's swelling is a fixed drug eruption to the IV contrast media. A fixed drug eruption is usually characterized by a single lesion that appears on either the skin or mucous membrane following exposure to the causative agent; a similar lesion in the same location will appear following subsequent exposure to the offending drug. Typically, the lesion is a solitary erythematous patch that can become edematous before spontaneously resolving—with or without postinflammatory hyperpigmentation. However, multiple lesions can be present, and the lesions can eventually develop into vesicles or bullae. Indeed, fixed drug eruptions have been reported to a variety of IV nonionic contrast mediums including iodixanol, iohexol, iomeprol, iopamidol, iopromide, iothalamate, and ioversol. For additional information, see Cutis. 2009;84:215-219 and Eur Radiol. 2007;17: 485-489.—Philip R. Cohen, MD (141-8)

You must be a registered member of Clinical Advisor to post a comment.
close

Next Article in Advisor Forum

Sign Up for Free e-newsletters